Carboplatin-induced immune hemolytic anemia

T. M. Marani, M. B. Trich, K. S. Armstrong, P. M. Ness, J. Smith, C. Minniti, S. G. Sandler

Research output: Contribution to journalArticle

Abstract

Background: A case of acute hemolysis following therapy with carboplatin, an anticancer chemotherapeutic agent, was investigated. Hemolytic anemia has been associated with cisplatin, a related drug, but not with carboplatin. Case Report: An 8-year-old boy was treated for an astrocytoma by monthly intravenous injections of carboplatin. Lower back pain was noted after 26 monthly injections, and overt intravascular hemolysis occurred after the 27th injection. The direct antiglobulin test was 4+ with anti-IgG and 1+ with anti-C3d. Results: Blood samples obtained on Days 28 and 56 after the last injection were tested for carboplatin-dependent antibody. The direct antiglobulin test was 1+ with anti-IgG; the eluate was 1+ with and without carboplatin. The serum indirect antiglobulin test was negative in the absence of carboplatin, 3+ to 4+ in the presence of carboplatin, and 1+ with carboplatin-coated cells. Day 56 serum antibody titer was 64 (agglutination at 37°C), 512 (indirect antiglobulin test) in the presence of carboplatin, and 8 (indirect antiglobulin test) with carboplatin-coated cells. Conclusion: The findings indicate a carboplatin-induced antibody reacting in vitro by a complex mechanism combining elements of 'immune complex,' drug adsorption, and autoantibody mechanisms. Drug-dependent hemolysis is a previously unreported but potentially serious complication of carboplatin therapy.

Original languageEnglish (US)
Pages (from-to)1016-1018
Number of pages3
JournalTransfusion
Volume36
Issue number11-12
DOIs
StatePublished - Jan 1 1996
Externally publishedYes

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Hematology

Fingerprint Dive into the research topics of 'Carboplatin-induced immune hemolytic anemia'. Together they form a unique fingerprint.

  • Cite this

    Marani, T. M., Trich, M. B., Armstrong, K. S., Ness, P. M., Smith, J., Minniti, C., & Sandler, S. G. (1996). Carboplatin-induced immune hemolytic anemia. Transfusion, 36(11-12), 1016-1018. https://doi.org/10.1046/j.1537-2995.1996.36111297091748.x